Heavy Snow, Wyoming Black Hills
- When
- May 9, 4:00 AM MST to 1:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A spring storm moved across the Northern Plains, bringing rain to much of the area. Across the higher elevations of the Wyoming Black Hills, temperatures were cold enough for heavy snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A spring storm moved across the Northern Plains, bringing rain to much of the area. Across the higher elevations of the Wyoming Black Hills, temperatures were cold enough for heavy snow. Snowfall amounts of 4 to 8 inches were reported in the Four Corners area and southeast of Hulett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 1:30 AM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 AM MDT TUE MAY 9 2006 .DISCUSSION...CURRENT SURFACE MAP PLACES WEAK LOW ACROSS NORTHEAST NORTH DAKOTA/NORTHWEST MINNESOTA...WITH COLD FRONT EXTENDING THROUGH SOUTHWEST NORTH DAKOTA INTO WESTERN WYOMING. STRONG/COMPACT UPPER LEVEL SHORTWAVE IS MOVING ACROSS WYOMING...WITH ANOTHER SHORTWAVE MOVING ALONG THE IDAHO/MONTANA BORDER. FOR TODAY...INITIAL SHORTWAVE OVER WYOMING WILL SWING EASTWARD ALONG THE SOUTH DAKOTA/NEBRASKA BORDER. AS COLD FRONT MOVES THROUGH...ABUNDANT MID LEVEL FRONTOGENESIS SPREADS ACROSS THE AREA. WITH STEEP LAPSE RATES...WIDESPREAD SHOWERS EXPECTED WITH A FEW EMBEDDED THUNDERSTORMS. HAVE RAISED POPS INTO THE CATEGORICAL RANGE FOR TODAY. FORECAST SOUNDINGS SUPPORT RAIN/SNOW MIX ACROSS NORTHEAST WYOMING AND BLACK HILLS AS THE HEAVIEST PRECIPITATION MOVES THROUGH. TEMPERATURES ACROSS NORTHEAST WYOMING SHOULD LIMIT ANY ACCUMULATIONS...HOWEVER A FEW INCHES OF SNOW IS POSSIBLE IN THE BLACK HILLS/BEAR LODGE MOUNTAINS ABOVE 6000 FEET MSL. WINDS WILL INCREASE TODAY BEHIND THE FRONT. PRESSURE RISES/850MB WINDS/900 GEOSTROPHIC WINDS ALL INDICATE WINDS WILL BE APPROACHING THE LOW END OF ADVISORY CRITERIA. WILL HOLD OFF ON ISSUING ANY HEADLINES AT THIS TIME. MAIN AREA OF PRECIPITATION WILL SHIFT INTO EASTERN SOUTH DAKOTA THIS EVENING. WITH SECONDARY SHORTWAVE MOVING THROUGH TONIGHT...A FEW SHOWERS WILL LINGER OVERNIGHT. DRIER AIR WORKS INTO THE AREA WEDNESDAY. HOWEVER...WITH CYCLONIC FLOW AND VERY COLD TEMPERATURES ALOFT...WILL SEE SOME SCATTERED SHOWERS WEDNESDAY AFTERNOON. A FEW OF THESE SHOWERS WILL LINGER INTO WEDNESDAY EVENING. IT WILL ALSO BE ANOTHER WINDY DAY ON WEDNESDAY. UPPER LEVEL LOW WILL SHIFT EAST OF THE AREA ON THURSDAY. DRY WEATHER AND WARMER TEMPERATURES EXPECTED. EXTENDED...MEDIUM RANGE MODELS HAVING A DIFFICULT TIME WITH SHORTWAVE CROSSING SOUTHERN CANADA FOR THE SATURDAY AND SUNDAY PERIOD. LATEST GUIDANCE HAS GONE BACK TO MAINTAINING A DECENT RIDGE OVER THE FORECAST AREA WITH WESTERN RIDGE AMPLIFYING EARLY NEXT WEEK WITH A RATHER LARGE TROUGH OVER THE EASTERN CONUS. HAVE CONTINUED DRY CONDITIONS IN THE EXTENDED WITH NEAR AVERAGE TEMPS. && .AVIATION...COMPACT AND VIGOROUS SHORTWAVE WILL CROSS THE NORTHERN PLAINS TODAY...PRODUCING WIDESPREAD RAIN AND RAIN SHOWERS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. AS SHORTWAVE MOVES THROUGH THE AREA THIS MORNING...CEILINGS WILL FALL TO MVFR FAIRLY QUICKLY ACROSS THE PLAINS...AROUND 17Z AT KRAP. AREAS OF IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE MOST OF THE DAY ACROSS TWEB ROUTES 285 TO KCPR AND 259 TO KGCC AND KSHR. THERE MAY EVEN BE SOME RAIN AND SNOW MIX TODAY ACROSS PARTS OF NORTHEAST WYOMING AND THE BLACK HILLS AREA. NORTHWEST WINDS OF 25 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED ACROSS THE SOUTH DAKOTA PLAINS AFTER 18Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 444 AM MDT TUE MAY 9 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 444 AM MDT (544 AM CDT) TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. THIS WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS...WITH THE BEST CHANCE OF THUNDERSTORMS ACROSS SOUTHERN SOUTH DAKOTA THIS AFTERNOON. THE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE. TEMPERATURES WILL BE COLD ENOUGH THIS MORNING ACROSS NORTHEAST WYOMING AND THE BLACK HILLS FOR SNOW SHOWERS. UP TO TWO INCHES OF SNOW ACCUMULATION IS POSSIBLE ABOVE 6000 FEET IN THE BLACK HILLS AND BEAR LODGE MOUNTAINS...WITH UP TO AN INCH OF SNOW ACCUMULATION ON THE PLAINS OF NORTHEAST WYOMING. WINDS WILL INCREASE ON THE SOUTH DAKOTA PLAINS THIS AFTERNOON...WITH NORTHWEST WINDS OF 20 TO 30 MPH GUSTING TO 40 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH DAKOTA...WITH NORTHWEST WINDS OF 20 TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509220.